Last week, we ran a story
about a father's failed efforts to save his daughter from a heroin addiction, but one aspect of my reporting that didn't make it into the article was an explanation of why, exactly, heroin is so addictive.
Heroin, similar to oxycontin and morphine, binds to receptors in the brain designed specifically to receive to those chemicals. They're called opiate receptors. The body can also secrete natural opiates, called endorphins, that bind to those opiate receptors.
Both of these chemicals (endorphins and man-made opiates) attach to the reward center in the brain and make us feel good. In other areas of the brain, when man-made drugs join the body's natural opiates in a flood of feel-good chemicals, we relax, and the brain's pain signals are silenced. That's how painkillers work.
Opiates can become addictive because over time you build up a tolerance. That means you must take higher doses to feel the same effect. Eventually, as you take more and more man-made opiates, you body will no longer make its natural opiates, relying completely on pills or heroin to feel good.
If you don't replace your body's natural opiate signals, you will go into withdrawal. Caleb Banta-Green, a senior research scientist with the Alcohol and Drug Abuse Institute at the University of Washington who studies opiate and other drug addiction, says he's heard addicts describe withdrawals as the worst feeling they've ever had.
"That's why people keep using," he says. "It's not a moral failing, it's biology."
An overdose, then, occurs when you flood your body with so much man-made opiates that your brain's respiratory system relaxes and the breathing reflex stops. Different people react to opiates differently, Banta-Green says. Some feel nauseated and sleepy, others feel energized, normal.
"Some people are biologically predisposed that their bodies like opiates," he says. "Other people might have a psychological element, like a trauma, and opiates allow them an emotional escape."
The best treatment for opiate addiction, according to Banta-Green, is opiate-based medicine like methadone
or buprenorphine. Both drugs replace addicts' damaged opiate system while still allowing them to function.
Banta-Green is also the project director for stopoverdose.org
, a website that provides information on how to recognize an overdose and how to help the person: Look for slowed or no breathing, clammy, cool skin, or blue lips and nails. Try to wake them up by rubbing your knuckles hard over their chest bone. Call 911 immediately and then start rescue breathing.